Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 65, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 11, 2008, 3:04 PM EDT for 9 counties in Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2008, 3:04 PM EDT (19:04 UTC)
- Expired
- Apr 11, 2008, 3:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Breathitt County, KY, Clay County, KY, Jackson County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Owsley County, KY, Perry County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 37 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 1:30 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:04 PM EDT, 0 minutes earlier.
Area forecast discussion, Apr 11, 3:04 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 304 PM EDT FRI APR 11 2008 .SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/...UPDATED ONGOING SEVERE WEATHER ACROSS THE AREA. TORNADO WATCH IN EFFECT UNTIL 6 PM FOR A GOOD PORTION OF THE AREA. INSTABILITY CONTINUES SPREAD NORTHEAST ACROSS THE AREA...ALTHOUGH BEST INSTABILITY IS IN THE SOUTHERN AND SOUTHWESTERN PORTION OF THE CWA ATTM. MUCAPES 500-750 J/KG IN SOUTHERN KENTUCKY...WITH LI/S DOWN TO -2. WILL CONTINUE TO MONITOR FOR ANY WATCH EXTENSIONS. STILL GOOD SHEAR ENHANCING THE TORNADO THREAT. RUC SHOWS INSTABILITY CONTINUING TO INCREASE IN THE EAST LATE THIS AFTN AND EVE AHEAD OF THE FRONT. EXPECT A LOCALLY HEAVY RAIN THREAT AS WELL...AND WILL CONTINUE TO MENTION IN HWO AND FORECAST. THE COLD FRONT WILL PASS THROUGH THIS EVENING...WITH CLEARING BEHIND IT. A SURFACE AND H5 TROF DROPS SOUTH SATURDAY AND SUNDAY. THIS WILL BRING A CHANCE OF SHOWERS LATER SATURDAY AFTERNOON...WITH THE BEST CHANCE PICKING UP SATURDAY NIGHT AND SUNDAY. ENOUGH COLD AIR WORKS IN TO AT LEAST CAUSE SOME SNOW TO MIX IN WITH THE RAIN...ALTHOUGH WOULD NOT BE SURPRISED TO SEE PERIODS OF ALL SNOW SHOWERS. HIGHER TERRAIN LOCATIONS WILL SEE PREDOMINANTLY SNOW LATE SATURDAY NIGHT INTO SUNDAY. COULD BE SOME LIGHT ACCUMULATIONS...MAINLY IN HIGHER TERRAIN. PRECIP BEGINS TO TAPERS OFF LATER SUNDAY NIGHT AS MOISTURE BEGINS TO PULL OUT...AND H5 TROF AXIS BEGINS TO SHIFT EAST. .LONG TERM.../MONDAY THROUGH FRIDAY/...UPDATED AN EXITING H5 TROF WILL KEEP A CHANCE OF RAIN OR SNOW SHOWERS AT THE START OF THE EXTENDED PERIOD ON MONDAY. ANY QPF SHOULD BE VERY LIGHT HOWEVER. HIGH PRESSURE BUILDS IN FROM THE OHIO TO THE MISSISSIPPI VALLEY AREA THROUGH MIDWEEK...BRINGING MOSTLY CLEAR SKIES...DRY WEATHER...AND A GRADUAL WARM UP. AS THE HIGH SHIFTS TO OUR SOUTHEAST THURSDAY AND FRIDAY...EXPECT TEMPERATURES TO RETURN TO ABOVE NORMAL LEVELS WITH SOUTHERLY FLOW. WILL KEEP THE FORECAST DRY MONDAY NIGHT THROUGH FRIDAY...WITH RIDGING AT THE SURFACE AND UPPER LEVELS. RIDGING BEGINS TO BREAK DOWN SOME BY FRIDAY...WITH A FEW MORE CLOUDS MOVING IN AHEAD OF THE NEXT SYSTEM...HOWEVER ANY PRECIP SHOULD REMAIN WELL TO THE NORTHWEST OF THE AREA. STILL A POTENTIAL FOR A FROST OR FREEZE MONDAY AND TUESDAY NIGHTS. && .AVIATION.../18Z TO 18Z/ COLD FRONT WAS APPROACHING THE REGION WITH THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. SHOULD SEE MVFR CONDITIONS WITH TEMPO IFR AT TAF SITES DURING THUNDERSTORMS. SOME STORMS MAY BE SEVERE THROUGH THIS EVENING. SEVERE STORM WILL PASS NEAR SME AND LOZ BETWEEN 18 AND 1930Z. FRONT SHOULD PASS THROUGH BY THIS EVENING...WITH VFR CONDITIONS RETURNING OVERNIGHT AS CLOUDS SCATTER OUT. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...WJM LONG TERM...WJM AVIATION...WJM
Hazardous weather outlook, Apr 11, 1:34 PM EDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 134 PM EDT FRI APR 11 2008 KYZ044-050>052-060-088-104-106-107-109-110-113-118>120-121200- FLEMING-MONTGOMERY-BATH-ROWAN-MENIFEE-HARLAN-ELLIOTT-MORGAN-JOHNSON- MAGOFFIN-FLOYD-KNOTT-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...FRENCHBURG...HARLAN...SANDY HOOK... WEST LIBERTY...PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...HINDMAN... WHITESBURG...INEZ...PIKEVILLE 134 PM EDT FRI APR 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING AS A COLD FRONT APPROACHES AND MOVES ACROSS THE AREA. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. RAINFALL FROM THUNDERSTORMS MOVING REPEATEDLY OVER THE SAME AREAS MAY CAUSE ISOLATED FLOODING PROBLEMS TODAY AND THIS EVENING AS WELL. OTHERWISE...GUSTY WINDS UP TO 30 TO 35 MPH ARE EXPECTED TODAY OUTSIDE OF ANY THUNDERSTORM ACTIVITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SNOW IS EXPECTED TO MIX WITH RAIN SHOWERS AT TIMES SATURDAY NIGHT THROUGH MONDAY MORNING. SOME LIGHT SNOW ACCUMULATIONS ARE POSSIBLE OVER THE HIGHER TERRAIN ALONG THE VIRGINIA BORDER SATURDAY NIGHT AND AGAIN SUNDAY NIGHT. A FROST OR FREEZE IS POSSIBLE DURING THE OVERNIGHT AND EARLY MORNING HOURS FROM SUNDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WIND DAMAGE...LARGE HAIL...OR FLOODING TO THE NATIONAL WEATHER SERVICE IN JACKSON. KYZ058-059-068-069-079-080-083>087-108-111-112-114>117-121200- ESTILL-POWELL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY- WHITLEY-KNOX-BELL-WOLFE-LEE-BREATHITT-OWSLEY-PERRY-CLAY-LESLIE- INCLUDING THE CITIES OF...IRVINE...STANTON...MOUNT VERNON...MCKEE... SOMERSET...LONDON...MONTICELLO...WHITLEY CITY...CORBIN... WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...CAMPTON... BEATTYVILLE...JACKSON...BOONEVILLE...HAZARD...MANCHESTER...HYDEN 134 PM EDT FRI APR 11 2008 ...TORNADO WATCH 197 IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING AS A COLD FRONT APPROACHES AND MOVES ACROSS THE AREA. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES. RAINFALL FROM THUNDERSTORMS MOVING REPEATEDLY OVER THE SAME AREAS MAY CAUSE ISOLATED FLOODING PROBLEMS TODAY AND THIS EVENING AS WELL. OTHERWISE...GUSTY WINDS UP TO 30 TO 35 MPH ARE EXPECTED TODAY OUTSIDE OF ANY THUNDERSTORM ACTIVITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SNOW IS EXPECTED TO MIX WITH RAIN SHOWERS AT TIMES SATURDAY NIGHT THROUGH MONDAY MORNING. SOME LIGHT SNOW ACCUMULATIONS ARE POSSIBLE OVER THE HIGHER TERRAIN ALONG THE VIRGINIA BORDER SATURDAY NIGHT AND AGAIN SUNDAY NIGHT. A FROST OR FREEZE IS POSSIBLE DURING THE OVERNIGHT AND EARLY MORNING HOURS FROM SUNDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WIND DAMAGE...LARGE HAIL...TORNADOES...OR FLOODING TO THE NATIONAL WEATHER SERVICE IN JACKSON. ABE/WJM
In the hours before
Special weather statement, Apr 11, 11:47 AM EDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1147 AM EDT FRI APR 11 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-112200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 1147 AM EDT FRI APR 11 2008 ...STRONG COLD FRONT TO BRING GUSTY WINDS AND THE THREAT OF SEVERE STORMS THIS AFTERNOON AND THIS EVENING... A COLD FRONT WILL MOVE ACROSS KENTUCKY THIS AFTERNOON AND EVENING. THUNDERSTORMS ONGOING OVER CENTRAL KENTUCKY EARLY THIS AFTERNOON...WELL IN ADVANCE OF THE FRONT...WILL MOVE EASTWARD INTO THE AREA LATER THIS AFTERNOON. THE THREAT FOR SEVERE THUNDERSTORMS...INCLUDING DAMAGING WINDS AND LARGE HAIL...CONTINUES TO EXIST DURING THIS PERIOD. THE RISK FOR SEVERE WEATHER IS ONLY SLIGHT AT THIS TIME...HOWEVER RESIDENTS OF EASTERN KENTUCKY ARE ADVISED TO KEEP ABREAST OF THE LATEST FORECAST INFORMATION THROUGH THE DAY TODAY FOR ANY CHANGES OR UPDATES ON THIS DEVELOPING SITUATION. ADDITIONALLY...GUSTY WINDS OF 30 TO 35 MPH ARE EXPECTED THIS AFTERNOON OUTSIDE OF ANY THUNDERSTORM ACTIVITY. SUCH WINDS WILL LIKELY CAUSE A ROUGH CHOP ON AREA LAKES AND BOATERS ARE URGED TO USE CAUTION. A LAKE WIND ADVISORY MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA FOR FURTHER DETAILS OR UPDATES ON THIS DEVELOPING WEATHER SITUATION. FOR MORE INFORMATION...VISIT OUR INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY. ABE/GEOGERIAN
Local storm report, Apr 11, 2:13 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
213 PM EDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM HAIL 2 NNW MONTICELLO 36.87N 84.86W
04/11/2008 E0.75 INCH WAYNE KY EMERGENCY MNGR
PENNY SIZED HAIL WAS REPORTED ON HIGHWAY 789.
&&Local storm report, Apr 11, 2:27 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
227 PM EDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL BURNSIDE 36.99N 84.60W
04/11/2008 E0.88 INCH PULASKI KY PUBLIC
&&Local storm report, Apr 11, 2:46 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
246 PM EDT FRI APR 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM TORNADO PARNELL 36.87N 84.95W
04/11/2008 WAYNE KY LAW ENFORCEMENT
HIGHWAY PATROL REPORTS TRAILER WAS COMPLETELY DESTROYED
WITH DEBRIS SCATTERED.
&&
TJOHNSTOSpecial weather statement, Apr 11, 2:53 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 253 PM EDT FRI APR 11 2008 KYZ058>060-069-106-108-111-111930- MENIFEE-POWELL-ESTILL-MORGAN-WOLFE-LEE-JACKSON- 253 PM EDT FRI APR 11 2008 ...A STRONG THUNDERSTORM TO AFFECT WESTERN MORGAN AND SOUTHEASTERN MENIFEE AND SOUTHEASTERN POWELL AND WOLFE AND SOUTHEASTERN ESTILL AND LEE AND NORTH CENTRAL JACKSON COUNTIES THROUGH 330 PM EDT FRIDAY AFTERNOON... AT 253 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR FOXTOWN...MOVING NORTHEAST AT 53 MPH. THIS STORM WILL BE NEAR EVELYN AROUND 300 PM EDT...WILLOW SHOALS AROUND 305 PM EDT...FIXER AROUND 310 PM EDT...ZOE AROUND 315 PM EDT...BOOTH AROUND 320 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND HALF INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH... FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EDT FRIDAY EVENING FOR SOUTHEASTERN KENTUCKY. GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 1:37 PM EDT | Tornado Warning | JKL | McCreary, Pulaski, Wayne | 38 min |
| Apr 11, 2:00 PM EDT | Tornado Warning | JKL | McCreary, Pulaski, Wayne | 30 min |
| Apr 11, 2:27 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Knox, Laurel, McCreary, Pulaski and 2 more | 48 min |
| Apr 11, 3:28 PM EDT | Tornado Warning | JKL | Breathitt, Clay, Knott, Leslie, Owsley, Perry | 32 min |
| Apr 11, 3:51 PM EDT | Flash Flood Warning | JKL | Clay, Jackson, Laurel, McCreary, Pulaski | 3 hr |
| Apr 11, 3:56 PM EDT | Tornado Warning | JKL | Breathitt, Floyd, Johnson, Knott, Magoffin, Perry and 1 more | 34 min |
| Apr 11, 4:20 PM EDT | Tornado Warning | JKL | Floyd, Knott, Letcher, Martin, Pike | 40 min |
| Apr 11, 4:57 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 33 min |
| Apr 11, 5:43 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Estill, Jackson, Lee, Menifee, Montgomery and 4 more | 32 min |
| Apr 11, 6:02 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Breathitt, Elliott, Fleming, Floyd, Johnson and 9 more | 31 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.